Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 8, NWS Louisville, KY

December 23, 202049 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Dec 23, 2020, 3:15 PM CST for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Dec 23, 2020, 8:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:15 PM CST (21:15 UTC)
In effect from
Dec 23, 2020, 8:00 PM CST
Expired
Dec 24, 2020, 3:00 AM CST
In force
7 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS73 KLMK 232115
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
415 PM EST Wed Dec 23 2020

...Wind Advisory Tonight into Early Christmas Eve...

.South winds are expected to strengthen ahead of a strong cold 
front. This will result in 15 to 20 mph winds that are expected 
to gust over 40 mph at times across southern Indiana and central 
Kentucky.


INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240500-
/O.NEW.KLMK.WI.Y.0008.201224T0200Z-201224T0900Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
415 PM EST Wed Dec 23 2020 /315 PM CST Wed Dec 23 2020/

...WIND ADVISORY IN EFFECT FROM 9 PM EST /8 PM CST/ TONIGHT TO 4 
AM EST /3 AM CST/ TOMORROW...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect from 9 PM EST /8 PM CST/ this
evening to 4 AM EST /3 AM CST/ Thursday. 

* TIMING...Tonight and early tomorrow morning

* WINDS...Constant winds of 15 to 20 mph with gusts 35 to over 40
  mph.

* IMPACTS...Gusty winds could blow around unsecured outdoor
  objects. Tree limbs could be blown down and a few power outages
  may result. Travel on W to E oriented roadways could be
  problematic for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

KDW
2 follow-up statements
401 
WWUS73 KLMK 240338
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
1038 PM EST Wed Dec 23 2020

...Wind Advisory Into Early Christmas Eve...

.South winds are expected to strengthen ahead of a strong cold
front. This will result in 15 to 20 mph winds that are expected
to gust over 40 mph at times across southern Indiana and central
Kentucky.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240900-
/O.CON.KLMK.WI.Y.0008.000000T0000Z-201224T0900Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
1038 PM EST Wed Dec 23 2020 /938 PM CST Wed Dec 23 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST /3 AM CST/
THURSDAY...

* TIMING...Tonight and early tomorrow morning

* WINDS...Constant winds of 15 to 20 mph with gusts 35 to over 
  40 mph. 

* IMPACTS...Gusty winds could blow around unsecured outdoor 
  objects. Tree limbs could be blown down and a few power 
  outages may result. Travel on W to E oriented roadways could 
  be problematic for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
646 
WWUS73 KLMK 240845
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
345 AM EST Thu Dec 24 2020


INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240945-
/O.EXP.KLMK.WI.Y.0008.000000T0000Z-201224T0900Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
345 AM EST Thu Dec 24 2020 /245 AM CST Thu Dec 24 2020/

...WIND ADVISORY WILL EXPIRE AT 4 AM EST /3 AM CST/ EARLY THIS
MORNING...

While winds will remain gusty today, they have dropped below
advisory criteria thus allowing the advisory to expire.

$$
BTN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:49 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 23, 2:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
349 PM EST Wed Dec 23 2020

.Short Term...(This evening through Thursday)
Issued at 349 PM EST Wed Dec 23 2020

A lot will happen in the short-term. The focus has been the threat
of winter weather tonight and gusty winds ahead of the cold front.
Winds have been staying just under Wind Advisory criteria, but will
proceed with an an advisory as gusty winds will continue and likely
strengthen just ahead of the front between 9 PM EST and 2 AM EST.
Since these winds are just ahead of the front, the greatest winds
will move west to east through the CWA.

Radar shows that light rain has already advanced into southern
Indiana and central Kentucky from the west. Expect showers to
continue to fill in across the CWA as the cold front nears. The
strong south wind has lifted temperatures to near 60, but a large
temperature drop is expected to take place as winds shift to the
northwest behind the front. The northwest wind will usher in lower
temperatures. This will eventually cause precipitation to change from
rain to a wintry mix, but by the time this happens, remaining
precipitation will be limited.

The cold front should be near the center of the CWA by 2 AM EST
tonight. Freezing temperatures are expected near Jasper, Indiana by
4 AM, Louisville and Bowling Green by 7-8 AM, and Lexington by 9 AM
tomorrow morning. That's around the time precipitation is expected
to end in the west, but it's expected to linger longer on the
eastern side of the CWA. This will lift snow amounts in the east to
near an expected inch while those along and west to Interstate 65
will get to enjoy flurries.

Tonight's lows will bottom out in the mid 20s in southwest Indiana
to near 40 along the eastern side of the CWA. This is also near the
high temperatures tomorrow as temperatures fall through the day.
Flurries are expected to last much of the day with better chances in
the eastern half of the CWA.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EST Wed Dec 23 2020

...Frigid Temperatures Expected Christmas Day...

Scattered snow showers/flurries will continue to be possible into
the overnight hours Thursday night as the deep upper trough/closed
low pushes eastward across the OH Valley. Temperatures will continue
to plummet, dropping into the teens by Christmas morning with wind
chills in the single digits.

As the upper low moves off to the east Christmas Day, a secondary
vort max is expected to rotate through the base of the trough with
another slug of moisture moving over the area. This will bring
renewed chances for flurries on Christmas day, although not
expecting additional snow accumulations. Temperatures won't budge
much throughout the day, with highs generally remaining in the lower
20s, about 20 degrees below normals.

Quieter weather is then expected for the weekend as surface high
pressure centered over the Gulf Coast builds in over the area.
Temperatures will gradually moderate as the upper pattern flattens
out and southerly flow takes hold in the lower levels. Highs on
Saturday will reach into the upper 30s to lower 40s then into the
upper 40s and lower 50s by Sunday. Sunday night, a compact upper
shortwave is expected to swing out of the MS Valley and into the
Upper Great Lakes. At the surface an area of low pressure will push
northeastward out of the Central Plains and across the Great Lakes.
This will bring our next chances of precipitation Sunday night into
Monday as the associated cold front moves through the area, although
model time heights indicate an overall lack of deeper moisture with
this system leading to lower confidence.

In the wake of this system, Canadian high pressure will build over
the area leading to cooler and drier weather for Tuesday, with
temperatures closer to normals. The next system then looks to move
in sometime Wednesday evening/Thursday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 149 PM EST Wed Dec 23 2020

Conditions will deteriorate during the forecast period. A strong
cold front moving towards the region will cause several issue for
area TAF sites. A strong low level jet ahead of the front will cause
low level wind shear over the southern Indiana and central Kentucky
TAF sites. MVFR ceiling will then work across the region from west
to east with the front. Visibilities will drop with area
precipitation, but believe this drop will be limited to just areas
of heavy precipitation.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...JML
Aviation...KDW
Hazardous weather outlook, Dec 23, 2:47 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
347 AM EST Wed Dec 23 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
347 AM EST Wed Dec 23 2020 /247 AM CST Wed Dec 23 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Gusty south winds in excess of 30 mph are likely this afternoon into
early evening. A few gusts near 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor snow accumulations are possible Thursday, as well as a brief
period of freezing rain in the morning. The best chance for mixed
precipitation and accumulating snow will be across the Bluegrass
region. Impacts to travel are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAS/EBW

Nearby

Wind Advisories in Kentucky, 2020Wind Advisories in Indiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.